Jump to content



Photo

Withdrawal Muscle Pain After Long Taper?


  • Please log in to reply
8 replies to this topic

#1 nomorepls

nomorepls

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 12 April 2017 - 03:29 PM

Hi y'all (new here),

 

So I was put on Cymbalta maybe around six or seven years ago, when I was I probably about 15. It was not my first anti-depressant, although I've never actually been depressed, I'm just the poster child for irresponsible adolescent psychiatry.  After an initial month long taper plan from my incompetent psychiatrist that gave me instant withdrawal symptoms, I started a slow taper off of 60 mg last October. About a month ago I got to the point in the process where I replaced the Cymbalta with Prozac to help with the withdrawal side effects, and I think the Prozac was just out of my system last week. 

 

This past week has been horrible. I can't sleep, I'm too anxious to function, and my muscles are so painful. I'm usually a person who exercises very regularly, but it's impossible now. After ten minutes of really mild exercise on the recumbent bike yesterday, my thighs and calves are so sore today that it hurts to walk. I'm limping around my house like an old lady instead of the active 22 year old I used to be. However, I feel kind of crazy because all of the medical sites say that if you take time to taper off of the medication, you shouldn't have these side effects, and I took five months to taper off! But it doesn't make any sense for a healthy 22 year old to suddenly have so much muscle pain from doing almost nothing! Did anything similar happen to any of y'all, where you experienced side effects, especially muscle pain and anxiety, when you finally stopped after a long taper?

 

Thanks!! 

-M


#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,314 posts
  • LocationMissouri

Posted 12 April 2017 - 05:43 PM

Welcome NMP

 

Cymbalta regulates serotonin and norepinephrine, strong neurotransmitters. Due to this fact is has often been used to control diabetic neuropathy, peripheral neuropathy, fibromyalgia and other painful condition. Those who were on it a while often experience increased pain as they come off the med as well as a few months afterward. The good news is that it usually subsides with time. This cymbalta withdrawal can be a matter of 8 weeks or even a year or more. The ultimate cure is time and patience.


#3 gail

gail

    God-like

  • Site Supporter
  • 5,575 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, to get help and to return the favor if I can.

Posted 13 April 2017 - 02:26 PM

Hello NMP,

Welcome to the forum. I read your post and wonder why you were put on Cymbalta. You say that there was no depression. Was it for pain at such an young age?

The way you withdrew says that you are a bright person. Even though you have symptoms lingering on which are not easy to live with for a young person. You are not alone stuck like this, your tapering was perfect. But many have to endure, for a time, symptoms that were not, let's say, previewed.

Should you prefer not to answer this, it's ok. Anytime you feel like talking or venting, we are here for you.

#4 nomorepls

nomorepls

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 15 April 2017 - 05:17 PM

 I read your post and wonder why you were put on Cymbalta. You say that there was no depression. Was it for pain at such an young age?
 

Hi Gail! Thank you so much for your kind words and support! I can tell you a bit of my story if you’d like to hear, because it’s probably not typical. I have ADHD. It’s very real part of who I am and how my brain works that I still face every day. When I was young, I always struggled in school even though I was a “bright kid”, until I was put in Adderall at age 11, after which I struggled slightly less (ha ha). I was honestly lucky to get a diagnosis, because most girls with ADHD, whose symptoms usually present differently, are never diagnosed, or only realize when they are adults (sorry to go on a tangent, but I find myself defending the reality of my ADHD to people often).

 

Within a year of starting Adderall, I was put on Zoloft for anxiety that the psychiatrists (and my parents) decided was a side effect of the Adderall. Anxiety is definitely a side effect of stimulant medications, but looking back, I also believe that the very unstable household I was living in was a major source of my anxiety. I still take ADHD medication (Concerta), although I stopped being able to take Adderall and most other stimulants without extreme anxiety when I was about 17. Things had been going really well for me for several years, with absolutely no anxiety issues, when I decided to taper off Cymbalta in October. Growing up, doctors never told me about the side effects of any of the psychiatric medications I took, and I felt like it was never my choice to be on Cymbalta. When a new (non-psych) doctor would ask me why I was taking it, I would say “I don’t know”, because I truly didn’t. I needed to know for myself whether I need something to treat the anxiety effects of stimulants. I realize that there is a possibility that I may experience too much anxiety as a result of my ADHD medication and I may have to go back on an additional medication, but I can tell you it sure won’t be Cymbalta!

I also have a (maybe) interesting extra, which your question about having pain at such a young age reminded me of. I have a bone disease, which meant that a mistake in some of my DNA caused the proper bone material in one of the long bones in my arm to be warped and replaced by a weaker tissue (a non-cancerous tumor) as I grew up. This was totally unbeknownst to me, until the point when I leaned against a wall as a teen and my arm broke without warning. I had to have surgery, and I’m still dealing with the repercussions of the disease and the procedure. The doctors were extremely surprised that my arm had never hurt me, considering how large the tumor got. Usually people have pain before they get to the point where their bone is as weak as mine was. I know that Cymbalta is now approved to treat musculoskeletal pain, and I was on it for years before my arm broke. My hypothesis is that Cymbalta masked the pain of the disease, which is why it came as such a surprise to everyone when my secret bone disease caused my arm to break spontaneously!

(Sorry if TMI!)


#5 nomorepls

nomorepls

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 15 April 2017 - 05:19 PM

Those who were on it a while often experience increased pain as they come off the med as well as a few months afterward. The good news is that it usually subsides with time. This cymbalta withdrawal can be a matter of 8 weeks or even a year or more. The ultimate cure is time and patience.

Thank you so much! That's good to know.


#6 gail

gail

    God-like

  • Site Supporter
  • 5,575 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, to get help and to return the favor if I can.

Posted 15 April 2017 - 05:26 PM

Hello Momo,

I am real familiar to this disease. I am washed out at the moment, but be sure that I will be back on this and real soon! Thanks!

#7 gail

gail

    God-like

  • Site Supporter
  • 5,575 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, to get help and to return the favor if I can.

Posted 15 April 2017 - 05:28 PM

Sorry, Nomo, about the wrong calling!

#8 gail

gail

    God-like

  • Site Supporter
  • 5,575 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, to get help and to return the favor if I can.

Posted 16 April 2017 - 06:21 AM

Hi again Nomo,

Sorry about the bone disease, I thought that you were talking about Osteogenesis. Speaking of ADHD, I have heard that it is easily treated.

What is your next move? Still have pain? Anxiety? Concerta, any side effects?

#9 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,314 posts
  • LocationMissouri

Posted 16 April 2017 - 07:36 AM

Good Post NoMo. I found it very interesting and it makes sense.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users